Alert archive / Illinois / River Flood Warnings in 2016

River Flood Warning 143, NWS Indianapolis, IN

May 13, 2016Crawford County, Lawrence County, Illinois; Knox County, Sullivan County, Indiana

NWS Indianapolis, IN issued this river flood warning at May 13, 2016, 10:13 AM CDT for Crawford County, Lawrence County, Illinois; Knox County, Sullivan County, Indiana. It took effect at May 14, 2016, 4:59 PM CDT. It was in force for 28 hr.

The area

The outline as issued.

The facts

Issued
May 13, 2016, 10:13 AM CDT (15:13 UTC)
In effect from
May 14, 2016, 4:59 PM CDT
Expired
May 15, 2016, 8:30 PM CDT
In force
28 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Crawford County, IL, Lawrence County, IL, Knox County, IN, Sullivan County, IN

The radar

The Evansville,IN radar (KVWX), 109 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River near Hutsonville (HUTI2).

Action stage
12 ft
Minor stage
16 ft
Moderate stage
24 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03341910, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

425 
WGUS43 KIND 131513
FLWIND
FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1113 AM EDT FRI MAY 13 2016

...The National Weather Service in Indianapolis has issued a Flood 
Warning for portions of the following rivers in central and southern 
Indiana...

  Wabash River...

.Lowland flooding will develop along rivers in central and southern 
Indiana. Significant flooding is not expected. Flooding will affect 
some local and state roads...low agricultural land and some river 
parks. Flooding will begin by Saturday.

Flooding less than a foot above flood stage is expected.

Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



ILC033-101-INC083-153-140313-
/O.NEW.KIND.FL.W.0143.160514T2159Z-160516T0130Z/
/HUTI2.1.ER.160514T2159Z.160515T0600Z.160515T1330Z.NO/
1013 AM CDT FRI MAY 13 2016

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Wabash River at Hutsonville Legacy Power Plant Site.
* from Saturday afternoon to Sunday evening.
* Flood stage is 16.0 feet.
* Forecast...The river is forecast to have a maximum value of 16.4 
  feet early Sunday morning.
* At 16.0 feet...Old Darwin Road and a few low rural roads between 
  York and Hutsonville, Illinois begin to flood.  Agricultural 
  flooding begins along portions of the river.

&&

LAT...LON 3932 8763 3922 8762 3914 8768 3912 8762
      3923 8754 3930 8757             

$$

ILC033-101-INC083-153-140312-
/O.NEW.KIND.FL.W.0144.160515T0600Z-160516T0600Z/
/RVTI3.1.ER.160515T0600Z.160515T1200Z.160515T1800Z.NO/
1113 AM EDT FRI MAY 13 2016

The National Weather Service in Indianapolis has issued a 

* Flood Warning for 
  the Wabash River at Riverton.
* from late Saturday night to late Sunday night.
* At 11:00 AM Friday the stage was 11.1 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Sunday morning and 
  continue to rise to near 15.3 feet by Sunday morning.  The river 
  will fall below flood stage by Sunday early afternoon.
* At 16.0 feet...Some agricultural lands underwater.  A few rural 
  roads in Crawford County, Illinois close as water backs up Minnow 
  Slough.  High water affects campground at Leaverton Park in 
  Palestine.  A few private roads near the Gill Township levee in 
  Sullivan County may flood.  Water level is at the top of most 
  makeshift levees.

&&

LAT...LON 3913 8767 3898 8759 3885 8756 3886 8750
      3899 8748 3913 8761             

$$
2 follow-up statements
479 
WGUS83 KIND 131518
FLSIND
FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1118 AM EDT FRI MAY 13 2016

...A Flood Warning continues for portions of the following rivers in 
Indiana...

  Muscatatuck River...Wabash River...White River...

.High river levels and some lowland flooding will occur along rivers 
in central and southern Indiana. River levels may approach those 
experienced during recent times in a few areas. 

Late this morning some lowland flooding continues along the East Fork
White River in Jackson County and along the Wabash River in 
Tippecanoe county. The White River was at bankfull levels in much of 
central Indiana.

Lowland flooding is possible along the Wabash River from Covington to
Hutsonville by Tuesday. Backwater from the East Fork White River will
cause lowland flooding along the Muscatatuck river in southern 
Jackson County this weekend.

Rain of one half to three fourths of an inch fell Thursday and 
another one half to three fourths of an inch may fall by Tuesday. 
This will keep rivers at elevated levels in central Indiana for 6 
more days and in southwest Indiana for 10 more days.

High water will close State Road 235 east of Medora in Jackson County
through Tuesday. High water may affect 225 near Battleground and 258 
east of Cortland during the weekend.

Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



ILC185-INC027-051-083-125-131548-
/O.CAN.KIND.FL.W.0137.000000T0000Z-160517T1630Z/
/PTRI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1118 AM EDT FRI MAY 13 2016

The Flood Warning is cancelled for
  The White River at Petersburg.
* At 10:30 AM Friday the stage was 15.4 feet.
* Flood stage is 16.0 feet.
* Forecast...The river will crest below flood stage at 15.8 feet this
  evening.
* At 16.0 feet...Flooding affects agricultural lands.

&&

LAT...LON 3856 8723 3853 8729 3855 8736 3854 8744
      3851 8744 3850 8729 3852 8722   

$$

ILC185-INC051-083-141517-
/O.EXT.KIND.FL.W.0138.000000T0000Z-160516T0000Z/
/HAZI3.1.ER.160514T1200Z.160515T0600Z.160515T1200Z.NO/
1018 AM CDT FRI MAY 13 2016

The Flood Warning continues for
  The White River at Hazleton.
* until Sunday evening.
* Flood stage is 16.0 feet.
* Forecast...The river is forecast to have a maximum value of 16.3 
  feet early Sunday morning.
* At 16.0 feet...Flooding begins in lowest bottomlands and a few local
  roads.  High water affects a few low oil fields.

&&

LAT...LON 3854 8744 3852 8755 3843 8773 3841 8773
      3844 8760 3851 8744             

$$

ILC033-101-INC083-153-141517-
/O.CON.KIND.FL.W.0143.160514T2159Z-160516T0130Z/
/HUTI2.1.ER.160514T2159Z.160515T0600Z.160515T1330Z.NO/
1018 AM CDT FRI MAY 13 2016

The Flood Warning continues for
  The Wabash River at Hutsonville Legacy Power Plant Site.
* from Saturday afternoon to Sunday evening.
* Flood stage is 16.0 feet.
* Forecast...The river is forecast to have a maximum value of 16.4 
  feet early Sunday morning.
* At 16.0 feet...Old Darwin Road and a few low rural roads between 
  York and Hutsonville, Illinois begin to flood.  Agricultural 
  flooding begins along portions of the river.

&&

LAT...LON 3932 8763 3922 8762 3914 8768 3912 8762
      3923 8754 3930 8757             

$$

ILC033-101-INC083-153-141517-
/O.CON.KIND.FL.W.0144.160515T0600Z-160516T0600Z/
/RVTI3.1.ER.160515T0600Z.160515T1200Z.160515T1800Z.NO/
1118 AM EDT FRI MAY 13 2016

The Flood Warning continues for
  The Wabash River at Riverton.
* from late Saturday night to late Sunday night.
* At 11:00 AM Friday the stage was 11.1 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Sunday morning and 
  continue to rise to near 15.3 feet by Sunday morning.  The river 
  will fall below flood stage by Sunday early afternoon.
* At 16.0 feet...Some agricultural lands underwater.  A few rural 
  roads in Crawford County, Illinois close as water backs up Minnow 
  Slough.  High water affects campground at Leaverton Park in 
  Palestine.  A few private roads near the Gill Township levee in 
  Sullivan County may flood.  Water level is at the top of most 
  makeshift levees.

&&

LAT...LON 3913 8767 3898 8759 3885 8756 3886 8750
      3899 8748 3913 8761             

$$

INC071-093-175-141517-
/O.CON.KIND.FL.W.0132.000000T0000Z-000000T0000Z/
/WHLI3.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
1118 AM EDT FRI MAY 13 2016

The Flood Warning continues for
  The Muscatatuck River at Wheeler Hollow.
* until further notice.
* Flood stage is 18.0 feet.

&&

LAT...LON 3878 8591 3878 8603 3880 8615 3876 8618
      3873 8605 3874 8591             

$$
047 
WGUS83 KIND 140247
FLSIND
FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1047 PM EDT FRI MAY 13 2016

...A Flood Warning continues for a portion of the following river
in Indiana...

  Muscatatuck River


.High river levels and some lowland flooding may occur along
the Muscatatuck River in southern Indiana. The river level
may approach that experienced during recent times.

Late this evening some lowland flooding continues along the
East Fork White River in Jackson County. The lower White River was at
bankfull level.

Backwater from the East Fork White River will cause lowland flooding
along the Muscatatuck river in southern Jackson County this weekend.

Rain of one half to three fourths of an inch fell Thursday and 
another one half to three fourths of an inch may fall by Tuesday. 
This will keep rivers at elevated levels in central Indiana for 6 
more days and in southwest Indiana for 10 more days.

High water will close State Road 235 east of Medora in Jackson County
through Tuesday. High water may affect 225 near Battleground and 258 
east of Cortland during the weekend


Precautionary/Preparedness Actions...

Motorists should never drive into flood water. Turn around and go 
another way. Keep children away from flooded areas. Recreational and 
agricultural interests should remain alert to changing river 
conditions.

For detailed flood information go to weather.gov/ind on the web and 
click on rivers and lakes.



ILC185-INC051-083-150247-
/O.EXT.KIND.FL.W.0138.000000T0000Z-160515T2100Z/
/HAZI3.1.ER.160514T1459Z.160514T1800Z.160515T0900Z.NO/
947 PM CDT FRI MAY 13 2016

The Flood Warning continues for
  The White River at Hazleton.
* until Sunday afternoon.
* Flood stage is 16.0 feet.
* Forecast...The river is forecast to have a maximum value of 16.1 
  feet tomorrow early afternoon.
* At 16.0 feet...Flooding begins in lowest bottomlands and a few local
  roads.  High water affects a few low oil fields.

&&

LAT...LON 3854 8744 3852 8755 3843 8773 3841 8773
      3844 8760 3851 8744             

$$

INC071-093-175-150246-
/O.CON.KIND.FL.W.0132.000000T0000Z-000000T0000Z/
/WHLI3.U.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
1047 PM EDT FRI MAY 13 2016

The Flood Warning continues for
  The Muscatatuck River at Wheeler Hollow.
* until further notice.
* Forecast...The river is expected to be in flood this weekend, and
  fall below flood stage Sunday night or Monday.
* Flood stage is 18.0 feet.

&&

LAT...LON 3878 8591 3878 8603 3880 8615 3876 8618
      3873 8605 3874 8591             

$$

ILC033-101-INC083-153-140317-
/O.CAN.KIND.FL.W.0143.000000T0000Z-160516T0130Z/
/HUTI2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
947 PM CDT FRI MAY 13 2016

The Flood Warning is cancelled for
  The Wabash River at Hutsonville Legacy Power Plant Site.
* Flood stage is 16.0 feet.
* Forecast...The river is forecast below flood stage with a maximum 
  value of 14.7 feet tomorrow early afternoon.
* At 14.0 feet...Flooding of lowest agricultural lands begins in 
  eastern Clark and Crawford counties in Illinois.

&&

LAT...LON 3932 8763 3922 8762 3914 8768 3912 8762
      3923 8754 3930 8757             

$$

ILC033-101-INC083-153-140317-
/O.CAN.KIND.FL.W.0144.000000T0000Z-160516T0600Z/
/RVTI3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1047 PM EDT FRI MAY 13 2016

The Flood Warning is cancelled for
  The Wabash River at Riverton.
* At 10:00 PM Friday the stage was 11.5 feet.
* Flood stage is 15.0 feet.
* Forecast...The river will crest below flood stage at 13.0 feet 
  tomorrow evening.
* At 14.0 feet...Lowest agricultural lands begin to flood.  Makeshift 
  levees offer some protection.  Lowest rural roads flood.

&&

LAT...LON 3913 8767 3898 8759 3885 8756 3886 8750
      3899 8748 3913 8761             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at May 13, 9:23 AM CDT, 50 minutes earlier.

Area forecast discussion, May 13, 9:23 AM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
1023 AM EDT FRI MAY 13 2016

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 355 AM EDT Fri May 13 2016

A fast moving cold front will push through the area tonight,
bringing showers and perhaps a few thunderstorms to central
Indiana, along with significantly cooler temperatures for the
weekend into early next week. Cyclonic flow over the Great Lakes
region over the weekend will lead to increased cloud cover, and
perhaps a few light rain showers on Saturday over northeastern
portions of central Indiana. Cool high pressure will provide dry
weather Saturday night through Sunday night, with daily
precipitation chances next week as a frontal system and one or
more upper level waves impact the area.

&&

.NEAR TERM /Today/...
Issued at 355 AM EDT Fri May 13 2016

Weak ridging will be in place across the area today between two
fast moving upper waves - one which moved through the area
earlier tonight, and another that will impact the area tonight.

Convective temperatures appear reachable, and as a result have
increased sky cover a bit. We should see scattered fair weather
cumulus development later today underneath the fairly substantial
subsidence inversion based around 4,000 feet.

Bumped consensus temperatures up just slightly today as even with
some cumulus there should be ample sunshine and given model
tendency to underestimate diurnal warming during the transition
season.

&&

.SHORT TERM /Tonight through Sunday Night/...
Issued at 355 AM EDT Fri May 13 2016

A fast moving low and cold front will sweep through central
Indiana tonight, with very good chances for showers and possibly a
few thunderstorms as well. While there will be a fairly strong
kinematic environment in place tonight, instability will be
difficult to come by. Cold front timing is poor for severe chances.
Cannot rule out a few strong wind gusts where stronger
showers/storms may be able to mix down some of the momentum of the
50 to 60 knot low level jet, but more widespread severe threat
appears likely to be limited by this lack of instability and
potential elevated nature of convection tonight.

Flow aloft will remain cyclonic over the area on Saturday, and
somewhat steep low level lapse rates and shallow convective
instability may allow for a few sprinkles or light showers,
especially northeast. Will carry a 20 pop over the northeast as a
result. Elsewhere, skies will be mostly cloudy as convective
temperatures are easily reachable. Saturday will be blustery as
well with northwest winds around 15 MPH gusting to around 25 MPH
much of the day.

Expect dry weather the remainder of the short term as upper low
gradually pushes eastward and high pressure noses into the area
accompanied by a drier column.

Sunday may also be a bit breezy but not quite as much as Saturday.
Winds will likely be 10 to 15 MPH with gusts around 20 to 25 MPH
at times out of the west.

Consensus temperatures appeared reasonable throughout with minor
tweaks.

&&

.LONG TERM /Monday through Friday/...
Issued at 248 AM EDT Fri May 13 2016

It will be a transitional period across central Indiana as a
secondary mid/upper level low over southern Ontario/northern Lake
Superior rotates cyclonically over the Upper Great Lakes later on
Tuesday into the Lower Great Lakes into the northern Mid Atlantic
region by Thursday afternoon. Meanwhile, a weak mid level trough
will be over the TX/OK panhandle region on Thursday and move into
the Ohio Valley on Friday.

What this will transpond to is a warm frontal system over the TN
Valley will creep northward into southern IN Monday going into
Tuesday producing widespread rainshowers that will move out
Wednesday as high pressure moves down from the northwest.
Temperatures during the period should remain just below normal
with highs averaging in the upper 60s and lows on the upper 40s to
around 50 degrees.

Forecast confidence is medium for Monday and Tuesday, and low the
remainder of the period.

&&

.AVIATION /Discussion for the 131500Z KIND TAF update/...

Issued at 1023 AM EDT Fri May 13 2016

Some diurnal cloud development observed based around 030. Will add
this to the forecast on the update.

Previous discussion follows.

VFR conditions are the rule for this morning into this afternoon
as high pressure over northwest AR will be moving east into KY
this afternoon.

Changes come this evening as a second cold front will sweep across
the area from the northwest bringing -SHRA overnight with some
MVFR to occasional IFR ceilings.

&&

.IND Watches/Warnings/Advisories...
NONE.
&&

SYNOPSIS...NIELD
NEAR TERM...NIELD
SHORT TERM...NIELD
LONG TERM...DWM
AVIATION...DWM/JAS
Hazardous weather outlook, May 13, 3:18 AM CDT, 6 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
418 AM EDT FRI MAY 13 2016

INZ021-028>031-035>049-051>057-060>065-067>072-140830-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-BOONE-
TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-PUTNAM-
HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-
RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...SEYMOUR
418 AM EDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: THUNDERSTORMS POSSIBLE TONIGHT.

HAZARDS: LIGHTNING AND ISOLATED STRONG WIND GUSTS.

TIMING: AFTER 8 PM.

DISCUSSION: A FAST MOVING COLD FRONT WILL BRING SHOWERS AND
THUNDERSTORMS TO THE AREA TONIGHT. A FEW STRONG WIND GUSTS WILL BE
POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM MONDAY
THROUGH WEDNESDAY. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED AT
THIS TIME...BUT LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

DISCUSSION: A FRONTAL SYSTEM AND UPPER LEVEL DISTURBANCES MAY
COMBINE TO PRODUCE THUNDERSTORMS AT TIMES DURING THE EARLY TO MID
PORTION OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

NIELD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 10:13 AM CDTRiver Flood WarningINDCrawford, Lawrence63 hr

Nearby

River Flood Warnings in Illinois, 2016River Flood Warnings in Indiana, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.